Home > Research > Publications & Outputs > Quasi-stationary Monte Carlo and the ScaLE Algo...

Associated organisational unit

Electronic data

  • SCALE_accepted

    Accepted author manuscript, 3.14 MB, PDF document

    Available under license: CC BY-NC: Creative Commons Attribution-NonCommercial 4.0 International License

Links

Text available via DOI:

Keywords

View graph of relations

Quasi-stationary Monte Carlo and the ScaLE Algorithm

Research output: Contribution to journalJournal article

E-pub ahead of print
Close
<mark>Journal publication date</mark>1/12/2020
<mark>Journal</mark>Journal of the Royal Statistical Society: Series B (Statistical Methodology)
Issue number5
Volume82
Number of pages55
Pages (from-to)1167-1221
Publication StatusE-pub ahead of print
Early online date23/10/20
<mark>Original language</mark>English

Abstract

This paper introduces a class of Monte Carlo algorithms which are based upon simulating a Markov process whose quasi-stationary distribution coincides with a distribution of interest. This differs fundamentally from, say, current Markov chain Monte Carlo methods which simulate a Markov chain whose stationary distribution is the target. We show how to approximate distributions of interest by carefully combining sequential Monte Carlo methods with methodology for the exact simulation of diffusions. The methodology introduced here is particularly promising in that it is applicable to the same class of problems as gradient based Markov chain Monte Carlo algorithms but entirely circumvents the need to conduct Metropolis-Hastings type accept/reject steps whilst retaining exactness: the paper gives theoretical guarantees ensuring the algorithm has the correct limiting target distribution. Furthermore, this methodology is highly amenable to big data problems. By employing a modification to existing naıve sub-sampling and control variate techniques it is possible to obtain an algorithm which is still exact but has sub-linear iterative cost as a function of data size.